New Mexico, 2016Flash Flood in New Mexico, August 10, 2016
August 10, 2016 · NWS EPZ · 1 event in 1 county or zone
S. with southwest flow tapping deep tropical moisture from the Baja region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was moving into the western U.S. with southwest flow tapping deep tropical moisture from the Baja region. Slow moving storms developed and produced locally heavy rain across portions of eastern Grant County and subsequent flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 10, 1:47 PM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 10, 1:47 PM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
247 PM MDT WED AUG 10 2016
.SYNOPSIS...
Abundant moisture will help fuel scattered thunderstorms this
evening and Thursday. A few storms may produce very heavy
rainfall. We will see a continued slight chance for rain on Friday
and Saturday. On Sunday we will see deeper moisture move back into
the area and we will see better rain chances for the start of
next week. Temperatures for the weekend into next week will
continue to run several degrees below normal.
&&
.DISCUSSION...
Moisture, Moisture everywhere but not a drop of rain, well that is
not exactly true a lot of people saw at least some rain, but this
deep tropical moisture plume is not living up to what we had
billed it. As I mentioned in yesterday's discussion, we have
plenty of moisture, marginal instability but where is the lift. We
just doon't have a lifting mechanism to get storms up and going.
A quick view of the water vapor satellite shows plenty of
moisture but no short wave or circulation that could really get
storms going. So today we will have some storms over the terrain
and where the sun can pop out for a bit. Where the storms do pop
up they will produce heavy rain, which could lead to some isolated
flooding of low water crossings and flood prone areas, but we are
not expecting to see wide spread heavy rain. An upper level trough
will begin to push the moisture eastward on Thursday, but we will
still see plenty of moisture to give us scattered afternoon and
evening thunderstorms. By Friday and Saturday we will see "drier"
in place so we will see less thunderstorm coverage, but I sure
can't pull the pops from the forecast. Then on Sunday a weak east
push will swing our winds around to the east and begin to move
some deeper moisture back into the region. The models differ here
with the GFS sweeping the deeper moisture and heavy rains back
into the area on Monday and Tuesday while the ECMWF keeps the
deeper moisture and heavy rains just to our south. For now I've
gone with a compromise between the two solutions.
With all the moisture and clouds and rain chances we will continue
to see temperatures running several degrees below normal. As we
"dry" out for Friday and Saturday we will see high temperatures
creep up a little but they will still be a couple of degrees below
normal. On Sunday, Monday and Tuesday the GFS has highs around 15
degrees below normal. I haven't gone that low, but it does look
like the highs will be running 10 degrees below normal. After one
of the hottest July's on record all these below normal
temperature days are much appreciated.
&&
.AVIATION...Valid 11/00Z-12/00Z
Moist air will remain over the region resulting in SCT-BKN050-070
and BKN-OVC100 but with scattered to numerous areas of MVFR and
isolated areas of IFR ceilings and visibilities in showers and
thunderstorms. Local BKN020 OVC060 1-3SM +TSRA WND VRB25G35KT.
&&
.FIRE WEATHER...
Deep moisture remains over the region with best chances for rain
coming in the next 12 to 24 hours. There will be a slow decrease in
moisture starting Friday...but there will still be more than enough
for at least a daily chance for showers and thunderstorms. Another
surge of moisture is possible early next week when heavy rain could
again be a concern. Temperatures will be increasing the next couple
of days as the drier air filters in and fewer clouds are expected
with a drop back below normal for early next week with the moisture
return.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 69 88 73 91 / 60 60 50 40
Sierra Blanca 66 85 70 88 / 60 60 50 50
Las Cruces 66 86 68 90 / 60 60 50 30
Alamogordo 67 87 70 90 / 60 60 40 30
Cloudcroft 49 66 54 71 / 60 60 50 40
Truth or Consequences 65 83 68 89 / 60 60 40 20
Silver City 58 77 62 81 / 70 60 50 30
Deming 64 84 69 89 / 60 50 50 30
Lordsburg 63 82 67 88 / 70 50 50 30
West El Paso Metro 68 87 72 90 / 60 60 50 40
Dell City 67 89 70 91 / 60 50 50 40
Fort Hancock 70 88 73 90 / 60 60 50 50
Loma Linda 64 82 67 85 / 60 60 50 40
Fabens 68 88 71 90 / 60 60 50 40
Santa Teresa 67 87 71 90 / 60 60 50 40
White Sands HQ 67 85 71 90 / 60 60 50 40
Jornada Range 64 85 67 91 / 60 60 50 30
Hatch 66 85 69 90 / 60 60 50 30
Columbus 65 86 69 90 / 60 50 50 40
Orogrande 67 87 70 89 / 60 60 50 40
Mayhill 54 74 57 75 / 60 60 50 40
Mescalero 54 74 58 78 / 60 60 50 40
Timberon 53 73 56 78 / 60 60 50 40
Winston 54 77 59 80 / 70 60 50 20
Hillsboro 60 83 65 86 / 60 60 50 30
Spaceport 64 83 67 88 / 60 60 40 30
Lake Roberts 52 76 56 80 / 70 60 50 30
Hurley 59 79 63 83 / 70 50 50 30
Cliff 57 82 61 86 / 70 60 50 30
Mule Creek 54 78 58 83 / 70 50 50 20
Faywood 59 81 64 86 / 70 60 50 30
Animas 63 81 67 86 / 70 50 40 40
Hachita 63 83 67 86 / 70 50 50 40
Antelope Wells 62 81 65 83 / 70 60 40 40
Cloverdale 59 75 62 78 / 70 60 40 40
&&
.EPZ Watches/Warnings/Advisories...
NM...Flash Flood Watch until midnight MDT tonight for NMZ401>417.
TX...Flash Flood Watch until midnight MDT tonight for TXZ418>424.
&&
Brice/Grzywacz
Hazardous weather outlook, Aug 10, 10:55 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1155 AM MDT WED AUG 10 2016
NMZ401>417-TXZ418>424-111800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1155 AM MDT WED AUG 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ABUNDANT MOISTURE WILL HELP FUEL NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS. A FEW STORMS MAY PRODUCE HEAVY RAIN AND ISOLATED
FLASH FLOODING THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE RAIN THREAT WILL CONTINUE ON THURSDAY, BUT THEN WE WILL SEE
LOWER RAIN CHANCES ON FRIDAY AND SATURDAY BEFORE THE THREAT FOR
HEAVY RAIN RETURNS SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
Flash Flood, Grant
- When
- August 10, 7:00 PM MST to 9:30 PM MST
- Where
- Grant County, 3.91 mi WNW of Silver City to 3.26 mi NW of Arenas Vly
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 32.794, -108.331
Numerous roads impassable in and around Silver City. Ridge Road also closed along San Vicente arroyo west of Grant County Airport.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New York, August 10, 20162 deaths · 1 event
- Rip Current in Florida, August 10, 20161 death · 2 injured · 1 event
- Lightning Strike in Ohio, August 10, 20161 death · 1 event
- Rip Current in Wisconsin, August 10, 20161 death · 1 event
- Flash Flooding and Flooding in Wisconsin, August 10 to 16, 2016$5.7 million · 14 events
- Flash Flooding and Hail in North Dakota, August 10, 2016$1.9 million · 3 in hail · 30 events
- Flash Flooding and Flood in Minnesota, August 10 to 11, 2016$295,000 · 2 in hail · 33 events
- Tornado and Damaging Winds in New York, August 10, 2016$617,000 · EF0 · 8 events
- Flash Flooding and Heavy Rain in Minnesota, August 10 to 11, 2016$240,000 · 6 events
- Flash Flooding and Hail in North Dakota, August 10 to 11, 2016$53,000 · 1.5 in hail · 9 events
- Flash Flood in Indiana, August 10, 2016$75,000 · 1 event
- Flash Flood in Pennsylvania, August 10, 2016$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655788.